Heart Conditions Linked
Although rare, some people may have side effects linked to 5FU or capecitabine chemotherapies that affect their hearts. Up to 6 people out of 100 patients receiving this treatment have cardiac side effects.
While some people have no symptoms, others might feel a chest pressure or pain. If you feel this or other side effects, your doctor may do an electrocardiogram (ECG) that measures the electrical activity of your heart. The test can detect a possible heart attack.
Why Does Chemotherapy Cause Chest Pain?
Chest pain may happen because 5FU can affect the coronary arteries. These arteries sometimes spasm (coronary vasospasm) causing blood flow to decrease. When that happens, your heart muscle may not get enough oxygen and nutrients to function well.
If you feel chest pain after having chemotherapy, call 911 and seek emergency care.
Chest Pain (Angina)
The most common heart symptom due to 5FU chemotherapy is chest pain or pressure that lasts a short time and feels like you are having a heart attack. You may feel like your chest is being squeezed, or have a feeling of heaviness, pressure, weight, or tightness in your chest. You also may feel a burning in your chest. The pain can radiate to the shoulder, neck, jaw, arm or back. The chest pain may lessen when the chemotherapy is stopped. If you experience chest pain, call 911 or go to the emergency room.
Irregular Heart Rhythms (Arrhythmias)
Normal heart function relies on a series of electrical events inside the heart that occur at the right time and in the right order. Chemotherapy with 5FU can damage the heart’s electrical system and disturb your heart rhythm. An irregular heart rhythm is called an arrhythmia. An arrhythmia can mean your heart rhythm is too fast or too slow. Your cancer doctor or treatment team may monitor your heart rhythm with an ECG.
Some patients may have palpitations — your heart beating rapidly and loudly in your chest — irregular heartbeat, skipped beats or other uncomfortable chest sensations. If you have these symptoms, feel lightheaded or dizzy, or if you faint while getting your chemotherapy, seek medical attention at once.
Other less common complications from 5FU chemotherapy can include damage to the heart muscle causing the heart to weaken and not be able to pump blood well. This is known as a cardiomyopathy or heart failure and can result in fluid building up in your body causing:
- Swelling in the feet or legs
- Stomach or abdominal distension
- Difficulty breathing with exertion (such as going up a flight of stairs)
- Inability to lie flat on your back
- Waking up in the middle of the night feeling short of breath
- Sudden weight gain
If you experience any of these symptoms, talk to your doctor.
Published: January 2019
Authors: Suparna Clasen, MD; Rupal O’Quinn, MD, FACC; Joseph R. Carver, MD, FACC
Medical Reviewers: Deb Sundloff, DO, FACC; Bonnie Ky, MD, MSCE, FACC
These modules were developed in collaboration with the Eastern Cooperative Group—American College of Radiology Imaging Network (ECOG-ACRIN) Cardiotoxicity Working Group and Patient Advocacy Group.